# Adding and Subtracting Time—Let's Practise

Do you want to learn faster and more easily?

Then why not use our learning videos, and practice for school with learning games.

Rating

Ø 4.0 / 3 ratings
The authors
Team Digital

### TranscriptAdding and Subtracting Time—Let's Practise

Razzi says get these items ready because today we're going to practise adding and subtracting time. Let's begin! We will be using a number line to add and subtract time. It will take twenty minutes to get ready for the beach. If they start at nine-thirty, what time will they be ready? We can add by counting in steps of ten, two times to get nine-fifty or ten to ten! Did you also get nine-fifty? Let's tackle the next problem! They're fifteen minutes away from the beach. If they leave at nine fifty-five, what time will they arrive? We add by counting in steps of five three times to get ten-ten or ten past ten! Did you also get ten-ten? Let's try another! They need to be at the restaurant at four-thirty and it takes thirty minutes to get there. What time do they need to leave? Since we're subtracting time, we count backwards in steps of ten three times to get four o'clock! Did you also get four o'clock? Let's try one more! They want to make it to the ice cream shop at six forty-five, but they have to take two buses that take fifteen minutes each. What time do they need to leave in order to make it in time? In order to see what time they need to leave by, we need to subtract. We subtract by counting backwards in steps of five three times to account for the first bus ride and again for the second bus ride to get six-fifteen or quarter past six. Did you also get six-fifteen? Razzi had so much fun practising with you today! See you next time!

## Adding and Subtracting Time—Let's Practise exercise

Would you like to apply the knowledge you’ve learnt? You can review and practice it with the tasks for the video Adding and Subtracting Time—Let's Practise.
• ### What time does Razzi need to leave?

Hints

Read the problem carefully. Do you think this problem is asking you to add or subtract time?

To solve this problem, we need to subtract.

What number could we count backwards by?

We can subtract by counting backwards in steps of 5.

What time will you get if you count backwards in fives 5 times?

Solution

In order to see what time Razzi needs to leave his house, we need to subtract.

We can subtract by counting backwards in steps of 5. We count backwards in fives 5 times to get to 3:05.

Razzi needs to leave his house at 3:05 pm.

• ### Can you match the word problem with its answer?

Hints

If it takes 25 minutes to get to the art gallery and you leave your house at 2:15 pm, when would you arrive at the gallery?

For this question, you will need to add time.

What number could we count forwards by?

If you needed to be at a doctor's appointment at 3:15 pm and it takes you 40 minutes to get there, when would you need to leave your house?

For this question, you will need to subtract time.

What number could we count backwards by?

Solution

The above image shows you the question and answer pairs.

1. 2:35 pm
2. 2:40 pm
3. 1:50 pm
4. 2:00 pm

____________________

1.For the first question:

• To find out when you leave your house, you need to subtract 40 minutes of time.
• Start by placing 3:15 pm on the right side of the number line.
• You can subtract by counting backwards in tens, 4 times.
• The final answer is 2:35 pm.
2.For the second question.
• To find out when you will arrive, you will need to add 25 minutes of time.
• Start by placing 2:25 pm on the left side of the number line.
• Then you can add by counting forwards in fives, 5 times.
• The final answer is 2:40 pm.
3.For the third question.
• To find out when you would finish, you will need to add 35 minutes of time.
• Start by placing 1:15 pm on the left side of the number line.
• Then you can add by counting forwards in tens, 3 times.
• Then you can add 5 more minutes.
• The final answer is 1:50 pm.
4.For the fourth question:
• To find out when you need to leave for the match, you need to subtract 30 minutes of time.
• Start by placing 2:30 pm on the right side of the number line.
• You can subtract by counting backwards in tens, 3 times.
• The final answer is 2:00 pm.

• ### What are the missing times?

Hints

When adding time you can put the start time on the right side of the number line.

When subtracting time you can put the start time on the left side of the number line.

Solution

The above image shows you how to solve the first problem.

For the first problem:

• To find out when Razzi finishes his walk, you will need to add 30 minutes of time.
• Start by placing 8:35 am on the left side of the number line.
• Then you can add by counting forwards in tens, 3 times.
• The final answer is 9:05 am.
For the second problem:
• To find out when Razzi finishes his shopping, you will need to add 55 minutes of time.
• Start by placing 9:40 am on the left side of the number line.
• Then you can add by counting forwards in tens, 5 times.
• Then add another 5 minutes to reach 10:35 am.
• The final answer is 10:35 am.
For the third problem:
• To find out when Razzi arrives at the florist, you will need to add 15 minutes of time.
• Start by placing 10:55 am on the left side of the number line.
• Then you can add by counting forwards in fives, 3 times.
• The final answer is 11:10 am.
For the fourth problem:
• To find out when Razzi needs to leave the florist, you will need to subtract 20 minutes of time.
• Start by placing 12:00 pm on the right side of the number line.
• Then you can subtract by counting backwards in tens, 2 times.
• The final answer is 11:40 am.

• ### Can you add or subtract to solve these problems?

Hints
• If you are adding time, place your start time on the left side of the number line.
• If you are subtracting time, place your start time on the right side of the number line.

If you are trying to find out how many minutes it takes to do something:

• Put the start time on the left side.
• Put the end time on the right side.
• Count forwards from the start to the end time.

Solution

The above image shows you how to solve the first problem.

For the first problem:

• To find out when you leave your house, you need to subtract time.
• Start by placing 6:30 pm on the right side of the number line.
• Next, subtract the 30 minutes of time it takes on the bus. You can subtract by counting backwards in tens, 3 times.
• Then, subtract the 10 more minutes of time that it takes to walk.
• The final answer is 5:50 pm.
For the second problem:
• To find out how many minutes you played a game, you will need to find out how many minutes there are between 4:45 pm and 5:05 pm.
• You can put 4:45 pm on the left side of the number line and 5:05 pm on the right side of the number line.
• Count in tens from 4:45 pm. You will reach 5:50 pm after 20 minutes.
• The answer is 20 minutes.
For the third problem:
• To find out when you will be finished getting ready, you will need to add 45 minutes of time.
• Start by placing 7:45 am on the left side of the number line.
• Then you can add by counting forwards in tens, 4 times.
• Then add another 5 minutes to reach 8:30 am.
• The final answer is 8:30 am.
For the fourth problem:
• To find out when you will arrive at the shop, you will need to add 30 minutes of time.
• Start by placing 3:10 pm on the left side of the number line.
• Then you can add by counting forwards in tens, 3 times.
• The final answer is 3:40 pm.

• ### Which number line goes with the word problem?

Hints

• If you are adding time, the starting time should be on the left.
• If you are subtracting time, the starting time should be on the right.

It will take Razzi 40 minutes to get to the lake. How can we break 40 minutes into smaller chunks on the number line?

Solution

The image above shows the correct number line for this word problem.

In order to find out what time Razzi will arrive at the lake, we need to add 40 minutes of time.

• We start by putting 9:50 am on the left side of the number line.
• We know Razzi will be on the bus for 40 minutes so we need to count forwards 40 minutes.
• We can do this by counting forwards by ten, four times.
• Razzi will arrive at the lake at 10:30 am.

• ### Which times are incorrect?

Hints

Look carefully at both the hours and the minutes to see whether the hour, the minutes or both (or either) are incorrect.

• Remember when adding time, put the start time on the left side.
• Remember when subtracting time, put the start time on the right side.

Can you break the total time into smaller chunks to help you solve the problem?

Solution

The above image shows you how to solve the first problem.

For the first problem:

• For this problem you need to add time.
• Start by placing 10:30 am on the left side of the number line.
• Then count forwards by 55 minutes.
• This gets us to 11:25 am so the minutes (20) were incorrect for this problem.
For the second problem:
• For this problem you need to add time.
• Start by placing 12:40 pm on the left side of the number line.
• Then count forwards by 25 minutes.
• This gets us to 1:05 pm so the hour (12) was incorrect for this problem.
For the third problem:
• For this problem you need to add time.
• Start by placing 1:45 pm on the left side of the number line.
• Then count forwards by 22 minutes. You can count forwards by ten, two times and then add 2 more minutes.
• This gets us to 2:07 pm so this time was correct.
For the fourth problem:
• For this problem you need to subtract time.
• Start by placing 5:15 pm on the right side of the number line.
• Then count backwards by 20 minutes.
• This gets us to 4:55 pm so both the hour (5) and the minutes (35) were incorrect for this problem.